Cancer Channel
Topics
Medications
Quicklinks
Related Channels

Procrit and Diarrhea

Is My Diarrhea From Procrit or Something Else?

Diarrhea is defined as loose, watery, unformed stools occurring more than three times in one day. Diarrhea is not the occasional loose stool or the frequent passing of formed stools. Although there are many causes of diarrhea (see Diarrhea Causes), certain medicines, such as Procrit, are one possible cause. However, infections, certain medical conditions (such as irritable bowel syndrome or Crohn's disease), and food intolerance (such as lactose intolerance) can also cause diarrhea.
 
For most people, diarrhea improves on its own after a couple of days (see Diarrhea Treatment for specific recommendations). This type of diarrhea is known as acute diarrhea (meaning it gets better within two weeks). Chronic diarrhea is diarrhea that continues for more than two weeks.
 
With people who have diarrhea while taking Procrit, the challenge is knowing whether the medicine is actually causing the problem. This is difficult to determine because diarrhea is a common ailment even in people not taking the drug. In fact, adults experience about four bouts of diarrhea a year on average.
 

Procrit and Diarrhea: Final Thoughts

If you are taking Procrit and diarrhea lasts longer than three days, talk with your healthcare provider (see Diagnosing Diarrhea for other reasons why you should contact your healthcare provider sooner). Also, talk with your healthcare provider if you have had a number of episodes of diarrhea since starting Procrit. During your visit, your healthcare provider will ask several questions, perform a physical exam, and may recommend certain tests or procedures. He or she will then consider things such as:
 
  • When you started Procrit
  • Whether you have recently changed your Procrit dosage
  • When the diarrhea started
  • Whether you have had many instances of diarrhea on Procrit.
     
These types of questions, along with the physical exam and tests, will help your healthcare provider determine whether Procrit may be causing your diarrhea. If the diarrhea continues, or if your healthcare provider believes that Procrit is responsible, he or she may recommend lowering your dose of Procrit or suggest another anemia medicine.
 
7 Natural Ways to Reduce Your Cancer Pain

Procrit Injection Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.